Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Morristown, TN

May 21, 2013Jefferson County, Sevier County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 21, 2013, 7:34 PM EDT for Jefferson County, Sevier County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 7:34 PM EDT (23:34 UTC)
Expired
May 21, 2013, 10:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 24 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:00 PM EDTFLASH FLOOD3 Se Sevierville, TNEARNEST MCMAHON RD AT PULLEN ROAD IS FLOODED.
May 21, 8:30 PM EDTFLASH FLOOD3 Ese Kodak, TNSTRANDED CARS NEAR SOUTH END OF DOUGLAS LAKE ON BLACK OAK RIDGE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WGUS54 KMRX 212334
FFWMRX
TNC089-155-220230-
/O.NEW.KMRX.FF.W.0008.130521T2334Z-130522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...JEFFERSON CITY...DANDRIDGE...
  SEVIER COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF SEVIERVILLE...

* UNTIL 1030 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH HEAVY RAIN CAPABLE OF PRODUCING FLASH 
  FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  SEVIERVILLE AND DANDRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3584 8368 3615 8348 3602 8325 3600 8326
      3600 8328 3593 8329 3585 8338

$$

GDC
1 follow-up statement
997 
WGUS74 KMRX 220126
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT TUE MAY 21 2013

TNC089-155-220230-
/O.CON.KMRX.FF.W.0008.000000T0000Z-130522T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON TN-SEVIER TN-
926 PM EDT TUE MAY 21 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SEVIER AND JEFFERSON COUNTIES...

AT 918 PM EDT...RAIN HAD MOSTLY COME TO AN END. HOWEVER...LOCAL LAW 
ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING WAS OCCURRING THIS 
EVENING OVER THE WARNED AREA FROM THE STORM RUNOFF. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JEFFERSON 
CITY AND DANDRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.

&&

LAT...LON 3584 8368 3615 8348 3602 8325 3600 8326
      3600 8328 3593 8329 3585 8338

$$

GDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 21, 7:27 PM EDT, 7 minutes earlier.

Area forecast discussion, May 21, 7:27 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
727 PM EDT TUE MAY 21 2013

.AVIATION...STRONG CONVECTION MOVING NE FROM TYS AND WILL AFFECT TRI
WITH STRONG WINDS EARLY IN THE PERIOD. WINDS WILL DECREASE
OVERNIGHT ANDE BE MAINLY SOUTHWEST. CLOUDS AND LIGHT WINDS SHOULD
KEEP FOG AT BAY WITH MVFR CONDITIONS POSSIBLE. WINDS WILL INCREASE
WEDNESDAY TO NEAR 10 KTS IN ADVANCE OF AN APPROACHING COLD FRONT.
CONVECTIVE COVERAGE WILL INCREASE TOMORROW AND BECOME WIDESPREAD BY
THE AFTERNOON.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SON
Hazardous weather outlook, May 21, 2:50 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT TUE MAY 21 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
250 PM EDT TUE MAY 21 2013 /150 PM CDT TUE MAY 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE REMAINDER
OF THE AFTERNOON ACROSS THE CUMBERLAND PLATEAU...WHILE ISOLATED
THUNDERSTORMS MAY DEVELOP ELSEWHERE. THE STORMS ON THE PLATEAU WILL
BE MOVING EAST OR NORTHEAST AT AROUND 25 MPH...AND MAY REACH STRONG
TO SEVERE LEVELS THROUGH THIS EVENING.

THE MAIN CONCERNS ARE DAMAGING DOWNBURST WINDS UP TO 60 MPH AND
LARGE HAIL. ALSO...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ON WEDNESDAY AND
THURSDAY...AS A SLOW MOVING COLD FRONT NEARS THE REGION.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE REMAINDER OF THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND LATER
THIS WEEK ON WEDNESDAY OR THURSDAY.

TG

In the hours before

Local storm report, May 21, 4:49 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BIG SOUTH FORK NATIONAL 36.52N 84.67W
05/21/2013                   SCOTT              TN   911 CALL CENTER

            FEW TREES DOWN

0435 PM     TSTM WND DMG     6 SW HUNTSVILLE         36.35N 84.56W
05/21/2013                   SCOTT              TN   911 CALL CENTER

            FEW TREES DOWN IN ROBBINS

&&
Special weather statement, May 21, 5:16 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT TUE MAY 21 2013

TNZ036-069-212200-
ANDERSON TN-KNOX TN-
516 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX AND ANDERSON
COUNTIES UNTIL 600 PM EDT...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER SPRINGS...OR 8 MILES NORTH OF OAK
RIDGE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLINTON...LAKE
CITY...NORRIS...POWELL...HALLS...MALONEYVILLE AND MASCOT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, May 21, 5:43 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT TUE MAY 21 2013

TNZ067-068-085>087-212245-
LOUDON TN-MCMINN TN-NORTHWEST MONROE TN-ROANE TN-SOUTHEAST MONROE TN-
543 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...MCMINN...LOUDON AND
ROANE COUNTIES UNTIL 645 PM EDT...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSTON TO
CHARLESTON...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ATHENS...
SWEETWATER...LOUDON...LENOIR CITY...MADISONVILLE...ETOWAH...
RICEVILLE...NIOTA...DENTVILLE...PHILADELPHIA...ENGLEWOOD...MOUNT
VERNON...BULLET CREEK...VONORE...GREENBACK...TELLICO PLAINS...
TARIFFVILLE...COKER CREEK...CITICO BEACH AND CITICO.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, May 21, 6:35 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT TUE MAY 21 2013

VAZ001-002-005-220000-
LEE VA-SCOTT VA-WISE VA-
635 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON...WISE AND
SCOTT COUNTIES OF VIRGINIA UNTIL 800 PM EDT...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
HAZARD TO VIPER TO 11 MILES SOUTH OF SOUTH WALLINS IN EXTREME
EASTERN KENTUCKY...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
NORTON...WISE...GATE CITY...PENNINGTON GAP...BIG STONE GAP...WEBER
CITY...ROSE HILL...ST. CHARLES...DRYDEN...PATTONSVILLE...PARDEE...
APPALACHIA...JASPER...DUFFIELD...POUND...CLINCHPORT...FORT
BLACKMORE...COEBURN AND DUNGANNON.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Local storm report, May 21, 7:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 PM EDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     HAPPY VALLEY            35.61N 83.96W
05/21/2013                   BLOUNT             TN   911 CALL CENTER

            TREES AND POWERLINES DOWNED IN HAPPY VALLEY. REPORTED BY
            DISPATCH.

&&

GH
Special weather statement, May 21, 7:26 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT TUE MAY 21 2013

TNZ018-045>047-220030-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-UNICOI TN-
726 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND UNICOI
COUNTIES UNTIL 830 PM EDT...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF BEECH MOUNTAIN...MOVING NORTHEAST
AT 5 TO 10 MPH. OTHER ISOLATED STRONG STORMS WERE NOTED OVER UNICOI
COUNTY AND SOUTHERN PARTS OF JOHNSON COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STRONGEST OF THESE STORMS. LOCALLY HEAVY RAINFALL
MAY ALSO OCCUR DUE TO THE SLOW MOVEMENT.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MOUNTAIN CITY...
HUNTER...ELK MILLS...DOEVILLE...NEVA...SADIE...TRADE...SHADY VALLEY
AND LAUREL BLOOMERY.

THE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:58 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott62 min
May 21, 4:11 PM EDTSevere Thunderstorm WarningMRXMonroe, Polk64 min
May 21, 5:33 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier42 min
May 21, 5:54 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier51 min
May 21, 6:08 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Sevier52 min
May 21, 6:31 PM EDTFlash Flood WarningMRXBlount, Sevier4 hr
May 21, 6:43 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier62 min
May 21, 6:59 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins46 min
May 21, 7:44 PM EDTSevere Thunderstorm WarningMRXGreene, Hawkins61 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.